Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Newport/Morehead City, NC

August 5, 2003Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 5, 2003, 9:37 PM EDT for Pitt County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2003, 9:37 PM EDT (01:37 UTC)
Expired
Aug 6, 2003, 12:30 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2084 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2084 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 060140
FFWMHX
NCC147-060430-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
937 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1230 AM EDT

* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS PRODUCING ESTIMATED RAINFALL RATES OF 3
  INCHES IN AN HOUR OVER GREENVILLE...MOVING NORTHEAST AT 10 MPH.
  ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE 
  SOUTHWEST THROUGH THE NEXT 2 HOURS. THESE THUNDERSTORMS WILL
  INCREASE THE POTENTIAL FOR FLOODING THROUGH THE LATE EVENING.

* FLOODING CAN BE EXPECTED IN AND AROUND...
   GREENVILLE.
   BRUCE.
   STOKES.
   WHITEHURST.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

20
LAT...LON 3556 7759 3540 7743 3572 7718 3581 7740
1 follow-up statement
000 
WGUS72 KMHX 060259
FFSMHX
NCC147-060430-

FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1058 PM EDT TUE AUG 5 2003

...THE FLASH FLOOD WARNING FOR PITT COUNTY REMAINS IN EFFECT UNTIL
1230 AM EDT...

AT 1058 PM EDT...SHOWERS AND THUNDERSTORMS HAD BEGUN TO LESSEN IN 
INTENSITY...HOWEVER RAINS WILL CONTINUE FOR THE NEXT HOUR...AND MAY 
PRODUCE AN ADDITIONAL 1 INCH OF RAIN. THIS ADDITIONAL RAIN WILL ADD 
TO ANY ONGOING FLOODING AND RESULT IN VERY SLOW RUN OFF OVER THE 
WARNED AREA. LAW ENFORCEMENT REPORTED THE NORTH MEMORIAL BRIDGE OFF 
HIGHWAY 11 NORTH OF GREENVILLE WAS FLOODED.

FLOODING CAN BE EXPECTED IN AND AROUND...
   GREENVILLE...STOKES AND WHITEHURST.

OTHER LOCATIONS THAT CAN EXPECT FLOODING INCLUDE BRUCE AND
WINTERVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3560 7754 3545 7740 3572 7718 3579 7741

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:00 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 5, 9:00 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 PM EDT TUE AUG 5 2003

CONVECTION CONTINUES TO FIRE OVER COASTAL PLAIN IN VICINITY OF
WESTERN EXTENT OF SEA BREEZE FROM EARLIER IN THE DAY AND AREA OF
ENHANCED LIFT ASCD WITH SHORT WAVE MOVING OUT OF THE CNTRL PORTION
OF THE STATE. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE LATE
EVENING. EAST OF THE COASTAL PLAIN MAY HAVE A HARD TIME MAINTAINING
THE ACTIVITY AS MARINE AIR APPEARS TO HAVE STABILIZED LOW LVLS
ENOUGH TO PRECLUDE ANY SIG DEVELOPMENT. STILL...AS SHORT WAVE LIFTS
JUST NORTH OF REGION TONIGHT AND JET STREAK MOVES ACROSS WILL NOT BE
OUT OF THE QUESTION FOR CONVECTION TO MOVE INTO THE EASTERN PORTION
OF THE CWA. BUT FEEL ANY ACTIVITY OVERNIGHT WILL REMAIN BELOW SEVERE
CRITERIA.

MARINE: EVENING OBS SHOWING S-SW AROUND 15KT W/SOME HIER GUST. SEAS
IN THE 4-5FT RANGE...A GOOD BIT OF WHICH IS SWELL. N OF HATTERAS
MORE LIKE 2-3 FT NR SHORE. CURRENT FORECAST SUPPORTED BY EVENING
OBS...THUS NO CHANGES NEEDED ATTM.

.MHX...NONE.

MLF/NP
Hazardous weather outlook, Aug 5, 3:04 AM EDT, 18 hours 33 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
304 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE AFTER 3 PM. MINOR RIVER FLOODING
WILL CONTINUE ON THE ROANOKE RIVER NEAR WILLIAMSTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. HAZARDOUS WEATHER
IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

12

In the hours before

Special weather statement, Aug 5, 8:40 PM EDT, 57 minutes before
NCZ029-044-060145-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
945 PM EDT...

AT 840 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER GREENVILLE...
MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
STOKES AT 850 PM EDT...BEARGRASS AT 910 PM EDT...EVERETTS AT 915 PM
EDT...WILLIAMSTON AT 925 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE BRUCE...ROBERSONVILLE...SIMPSON AND WHITEHURST.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:14 AM EDTSpecial Marine WarningMHX61 min
Aug 6, 9:14 AM EDTSpecial Marine WarningMHX61 min
Aug 6, 1:14 PM EDTSpecial Marine WarningMHX61 min
Aug 6, 2:35 PM EDTSpecial Marine WarningMHX85 min
Aug 6, 5:57 PM EDTTornado WarningMHXCarteret33 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.